Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 23, 2013, 2:39 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 2:39 PM MDT (20:39 UTC)
- Expired
- Aug 23, 2013, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2309 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385
WGUS55 KBOU 232039
FFWBOU
COC069-232330-
/O.NEW.KBOU.FF.W.0023.130823T2039Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...
* UNTIL 530 PM MDT
* AT 234 PM MDT...DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR
INDICATES RAINFALL AMOUNTS FROM ONE-HALF TO ONE INCH OF RAIN HAS
FALLEN IN THE PAST 45 MINUTES. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY IF IT HASN'T ALREADY DEVELOPED.
EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE CACHE LA POUDRE RIVER DRAINAGE. THE DEBRIS FLOW
CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4071 10521 4054 10541 4060 10560 4078 10538
4076 10526
$$
BAKER1 follow-up statement
864
WGUS75 KBOU 232150
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT FRI AUG 23 2013
COC069-232155-
/O.CAN.KBOU.FF.W.0023.000000T0000Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
350 PM MDT FRI AUG 23 2013
...THE FLASH FLOOD WARNING FOR CENTRAL LARIMER COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED WITHIN THE HIGH PARK BURN SCAR IN CENTRAL
LARIMER COUNTY...AND THEREFORE FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT.
FROM ONE QUARTER TO SIX TENTHS OF AN INCH OF RAIN FELL IN JUST OVER
AN HOUR ACROSS CENTRAL PORTIONS OF THE HIGH PARK BURN SCAR.
HOWEVER...LOCAL AUTHORITIES DID NOT OBSERVE ANY FLOODING AT THIS
TIME.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 4071 10521 4054 10541 4060 10560 4078 10538
4076 10526
$$
BAKERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:13 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 10:13 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1013 AM MDT FRI AUG 23 2013 .UPDATE...WITH LINGERING CLOUD COVER...HAVE ADJUSTED MAX TEMPERATURES DOWN A COUPLE DEGREES...MAINLY OVER THE DENVER METRO AREA AND FOOTHILLS. WATER VAPOR SATELLITE STILL SHOWING PLENTY OF MOISTURE ROTATING AROUND THE STATE...HOWEVER PRECIPITABLE WATER VALUES OVER NORTHEAST CO ARE DOWN 0.3 INCHES FROM YESTERDAY AT THE SAME TIME. MODELS STILL ADVERTISING DRIER AIR MOVING NORTH FROM NEW MEXICO...HOWEVER BELIEVE LAST NIGHTS/THIS MORNINGS MCS OVER THE STATE MAY HAVE DELAYED IT A BIT. STILL EXPECTING DRIER AIR TO BEGIN TO MOVE UP FROM THE SOUTH LATER TODAY WHICH WILL LIMIT STORM ACTIVITY OVER THE PLAINS...MAINLY SOUTH OF I76. ENOUGH INSTABILITY OVER THE MOUNTAINS AND OVER CHEYENNE RIDGE WILL ALLOW SCATTERED STORMS TO ONCE AGAIN FORM TODAY. && .AVIATION...LIGHT WINDS NEAR THE AIRPORT SHOULD BEGIN TRANSITIONING TO BE OUT OF THE NORTHEAST AS SOUTHERLY WINDS OVER THE EASTERN PLAINS CYCLONE INTO THE AREA. THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON...MAINLY FROM 21-01Z. HEAVY RAIN AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. HIGH-RES MODELS POINTING TO THE HIGHER TERRAIN OF PARK AND JEFFERSON COUNTIES WITH SLIGHTLY MORE COVERAGE EARLIER ON THEN BRING IT NORTHEAST TOWARD THE METRO AREAS. THIS WOULD LIKELY TURN WINDS BACK FROM THE SOUTH. DRIER AIR WILL MOVE INTO THE AREA TONIGHT AND BRING CLEARING SKIES. && .PREV DISCUSSION... /ISSUED 338 AM MDT FRI AUG 23 2013/ SHORT TERM...SOUTHWEST FLOW ALOFT WILL PREVAIL AS THE UPPER LEVEL HIGH SHIFTS EASTWARD TODAY. A LOW PRESSURE SYSTEM WILL FORM OVER SOUTHERN ALBERTA DURING THE DAY AND A LOW PRESSURE TROUGH WILL EXTEND SOUTHWARD ALONG THE LEE SIDE OF THE ROCKIES AND INTO COLORADO. THIS WILL PRODUCE SOUTHERLY WINDS OVER EASTERN COLORADO. DRIER OVER NEW MEXICO WILL BE PULLED NORTHWARD THROUGH THE DAY. THE LATEST RAP SHOWS THE AIRMASS WILL STAY MOIST TODAY WITH PRECIPITABLE WATER VALUES OF AN INCH TO 1.25 AND CAPES OF 1000 TO 1500 J/KG. THIS WOULD SUPPORT ANOTHER ROUND OF STRONG THUNDERSTORMS. THE NAM AND GFS HAS PRECIPITABLE WATER VALUES OF 0.75 TO ONE INCH WITH CAPES LESS THAN 700 J/KG. WHAT ACTUALLY HAPPENS WILL PROBABLY BE SOMEWHERE IN BETWEEN THESE SOLUTIONS. WILL HAVE THE HIGHEST POPS OVER THE MOUNTAINS AND ACROSS THE NORTHERN ZONES. ALL THE MODELS HAVE SOME DRYING OVER THE SOUTHEAST ZONES AND IT SPREADS NORTH DURING THE EVENING...THUS WILL HAVE THE LOWEST POPS HERE. EXPECT THE CONVECTION TO END DURING THE EVENING HOURS AS DRIER AIR MOVES INTO THE AREA. TEMPERATURES WILL BE A FEW DEGREES WARMER TODAY. CLEARING SKIES THIS MORNING AND EARLY AFTERNOON SHOULD ALLOW ENOUGH SUN TO PUSH HIGHS IN THE UPPER 80S AND PERHAPS LOWER 90S. AS DRIER MOVES INTO THE AREA TONIGHT...TEMPERATURES WILL FALL INTO THE 50S. LONG TERM...MODELS SHOW THE UPPER RIDGE CENTERED OVER CENTRAL KANSAS SATURDAY MORNING. IT MOVES INTO EASTERN KANSAS BY SUNDAY NIGHT. THE FLOW ALOFT STAYS SOUTHWESTERLY OVER THE FORECAST AREA ALL FOUR PERIODS. THE QG VERTICAL VELOCITY FIELD KEEP BENIGN SYNOPTIC SCALE ENERGY OVER THE CWA THROUGH THE PERIOD. THE BOUNDARY LAYER FLOW IS PROGGED TO BE PRETTY MUCH NORMAL DIURNAL PATTERNS THROUGH SUNDAY NIGHT. FOR MOISTURE...MODELS SHOW A FAIR AMOUNTS LATE DAY SATURDAY AND LATE DAY SUNDAY...BUT IT IS IN THE MID AND UPPER LEVELS. THE BOUNDARY LAYER DEW POINT VALUES ARE PROGGED IN THE 40S TO LOWER 50S F FOR THE PLAINS LATE DAY SATURDAY...AND A TAD HIGHER LATE DAY SUNDAY. PRECIPITABLE WATER VALUES ARE IN THE 0.65 TO 1.10 INCH RANGE OVER THE PLAINS SATURDAY THROUGH SUNDAY NIGHT. THE HIGHEST VALUES ARE OUT EAST. THE CAPE IS PRETTY LOW FOR LATE DAY SATURDAY...WITH THE HIGHEST VALUES OVER THE FOOTHILLS. THEY GET UP 750 J/KG AT BEST THERE...WITH VALUES OVER THE PLAINS FROM 100-500 J/KG. THERE IS EVEN LESS CAPE LATE DAY SUNDAY FOR ALL AREAS. MEASURABLE RAINFALL IS PRETTY SPARSE ON THE QPF FIELDS. THERE IS SOME LATE DAY SATURDAY OVER THE WESTERN HALF OF THE CWA...THEN A TAD BIT LESS LATE DAY SUNDAY. FOR POPS...20-30%S IN THE MOUNTAINS SHOULD DO FOR THE LATE DAYS AND 0-10%S OVER THE PLAINS. FOR TEMPERATURES...SATURDAY'S HIGHS ARE 1-2 C WARMER THAN TODAY'S EXPECTED HIGHS. SUNDAY'S ARE CLOSE TO SATURDAY'S. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS KEEP THE UPPER RIDGE CENTERED OVER KANSAS ALL FOUR DAYS. THE SOUTHWESTERLY FLOW ALOFT STAYS AROUND FOR THE CWA AS WELL...BUT MOISTURE IS SPARSE. TEMPERATURES LOOK TO STAY A BIT ABOVE SEASONAL NORMALS. AVIATION...SLIGHT CHANCE FOR PATCHY FOG AND LOW CLOUDS THIS MORNING...NOT ENOUGH OF A CHANCE TO MENTION IN THE TAFS. THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON...MAINLY FROM 20-01Z. HEAVY RAIN AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. DRIER AIR WILL MOVE INTO THE AREA TONIGHT AND BRING CLEARING SKIES. SOUTHERLY WINDS ARE EXPECTED FOR MOST OF THE DAY. HYDROLOGY...ANOTHER ROUND OF THUNDERSTORMS WILL FORM OVER THE HIGHER TERRAIN AND SPREAD EASTWARD. HEAVY RAIN WILL AGAIN BE POSSIBLE WITH THE STORMS WITH 1 INCH IN 15 TO 20 MINUTES OCCURRING. FLASHING FLOODING COULD OCCUR IF A STRONG STORM FORMS OVER THE BURN AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....RJK UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 23, 10:46 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1046 AM MDT FRI AUG 23 2013 COZ030>051-241700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO FORM OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON. THE STORMS WILL SPREAD NORTHEASTWARD INTO THE AFTERNOON AND EARLY EVENING AFFECTING THE FOOTHILLS AND ADJACENT PLAINS...MAINLY ALONG AND WEST OF I25 AS WELL AS NORTH OF I76. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN...AND THERE IS A SMALL CHANCE OF FLASH FLOODING WITH THE STRONGEST STORMS OVER THE FOOTHILLS BURN AREAS AND ALONG THE FRONT RANGE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH MUCH OF THE PERIOD. THE PLAINS CAN EXPECTED NO PRECIPITATION TO A SLIGHT CHANCE OF LATE DAY STORMS. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:06 PM MDT | Flash Flood Warning | BOU | Jefferson | 114 min |
| Aug 22, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Aug 22, 6:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 49 min |
| Aug 22, 6:55 PM MDT | Special Weather Statement | BOU | Douglas | 35 min |
| Aug 22, 6:58 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 2 hr |
| Aug 22, 7:36 PM MDT | Special Weather Statement | BOU | Adams | 54 min |
| Aug 22, 9:43 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 23, 2:16 PM MDT | Areal Flood Advisory | BOU | Larimer | 119 min |
| Aug 23, 2:59 PM MDT | Special Weather Statement | BOU | Larimer | 61 min |
| Aug 23, 3:19 PM MDT | Special Weather Statement | BOU | Jefferson | 56 min |
| Aug 23, 3:41 PM MDT | Special Weather Statement | BOU | Jefferson | 34 min |
| Aug 23, 4:33 PM MDT | Special Weather Statement | BOU | Clear Creek, Gilpin | 57 min |
| Aug 23, 5:05 PM MDT | Special Weather Statement | BOU | Broomfield | 40 min |
| Aug 23, 5:31 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 44 min |
| Aug 23, 5:41 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 34 min |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.